Can the pill affect my libido?

Saturday, 15 August 2015

Can the Pill affect my libido? Since I started using it I noticed that I have no sex drive. Why does this happen?

the-pill-libido

Health expert, Dr Graham Duncombe, from Skin & Body Renewal responds:

Some women have experienced that, since using the pill, their sexual desire was affected.

Multiple studies have been done regarding the effect of the pill on libido and the results were very conflicting. For most women, birth control pills have had no affect on their desire to have sex, however, for those who have noticed a change in their libido since taking the pill, not all hope is lost – you can get your love life back on track.

Most women experience a shift in their sexual desire over time, but it is not necessarily due to the pill. These shifts can be impacted by factors such as emotional wellbeing, the status of a relationship, one’s body image, stress levels, one’s age or perhaps the effect of other medication such as anti-depressants etc.

The majority of birth control pills are made up of a combination of synthetic versions of the female hormones called estrogen and progesterone. The amount of hormones included in different varieties of the pill varies. The reaction to the pill will depend on the chemistry in your body to the mixture of hormones in the pill you take. If this reaction is not correct, you may experience a decrease in sexual desire.

Another reason some may experience a decreased libido, is because the pill prevents the user from ovulating, meaning that you won’t experience the spike in testosterone, which increases desires during natural ovulation.

If you’ve noticed a change, discuss it with your doctor so that hormone levels can be checked and adjusted, through Bio-Identical Hormone Replacement Therapy, if necessary. You could also consider a different type of contraceptive, for example IUD’s or the use of condoms. It is also important to discuss possible solutions with your partner for a romance that is exciting and fired up. Consider things such as diet, stress levels and enough rest in the process too.

By addressing all the issues that could possibly drain your libido, you will be in a much better position to get back in the mood more often.

To get more information on how your lifestyle is affecting you libido, visit Health Renewal on www.healthrenewal.co.za or contact 0861 754 672 to make an appointment with one of our doctors on the Health Renewal team.

Ask Dr Duncombe your health questions here.

Other articles you may be interested in:
Sex and your pregnancy
Being sexy knows no age!
The HPV virus: What you need to know
Understanding ovulation
How to: Boost your fertility

Want to write a comment? Sign in here sign up now
Tell your friends
  1. WAFIQA ABBAS

    Important things to know. Thank you

    2 years ago •

  1. Lah

    Very interesting read!! I have been wondering about this for a long time.

    2 years ago •

  1. mtsoka

    Yes it happened to me while I was on the pill I was not interested in sex

    2 years ago •

BeautySouthAfrica - your pre-shop stop for all things beauty

Beautysouthafrica.com is South Africa’s most comprehensive online beauty magazine and your pre-shop stop for product information and reviews. From the latest international make-up trends to the hottest new products on the market, we offer insights into the glamorous world of beauty. Join like-minded beauty fanatics in our loyalty program and earn points, trial beauty products and share your experiences.

Become a beauty addict!

Get great deals and climb the ladder to a Gold Star!

×

Sign In

×